Rota-Baxter algebras, singular hypersurfaces, and renormalization on Kausz compactifications

Matilde Marcolli and Xiang Ni

Journal of Singularities
volume 15 (2016), 80-117

Received: 18 August 2014. Received in revised form: 21 July 2016.

DOI: 10.5427/jsing.2016.15e

Add a reference to this article to your citeulike library.


We consider Rota-Baxter algebras of meromorphic forms with poles along a (singular) hypersurface in a smooth projective variety and the associated Birkhoff factorization for algebra homomorphisms from a commutative Hopf algebra. In the case of a normal crossings divisor, the Rota-Baxter structure simplifies considerably and the factorization becomes a simple pole subtraction. We apply this formalism to the unrenormalized momentum space Feynman amplitudes, viewed as (divergent) integrals in the complement of the determinant hypersurface. We lift the integral to the Kausz compactification of the general linear group, whose boundary divisor is normal crossings. We show that the Kausz compactification is a Tate motive and that the boundary divisor and the divisor that contains the boundary of the chain of integration are mixed Tate configurations. The regularization of the integrals that we obtain differs from the usual renormalization of physical Feynman amplitudes, and in particular it may give mixed Tate periods in some cases that have non-mixed Tate contributions when computed with other renormalization methods.

Author(s) information:

Matilde Marcolli Xiang Ni
Department of Mathematics Department of Mathematics
Division of Mathematics, Physics and Astronomy Division of Mathematics, Physics and Astronomy
California Institute of Technology California Institute of Technology
Pasadena, CA 91125, USA Pasadena, CA 91125, USA
email: email: